Alert archive / New Mexico / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 20, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 8, 2019, 5:32 PM MDT for Harding County, Quay County, San Miguel County, New Mexico. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2019, 5:32 PM MDT (23:32 UTC)
- Expired
- May 8, 2019, 6:30 PM MDT
- In force
- 58 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Harding County, NM, Quay County, NM, San Miguel County, NM
The radar
The Cannon AFB radar (KFDX), 102 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:32 PM MDT, 2 hours earlier.
Area forecast discussion, May 8, 3:32 PM MDT, 2 hours before
Area Forecast Discussion National Weather Service Albuquerque NM 332 PM MDT Wed May 8 2019 .SYNOPSIS... A wet and active weather pattern is expected for the next 7 days as a series of disturbances cross the state. A moist and gusty back door cold front will advance all the way to the continental divide tonight and Thursday. Gusts up to 50 mph are briefly expected on the far east central plains this evening, and up to 45 mph below canyons opening into the middle Rio Grande Valley Thursday night. Most places will receive daily rounds of showers and thunderstorms with generally over 0.75 of an inch of total rain accumulation through early next week. Heavier amounts are expected across elevated terrain, and the high terrain should receive several inches to a few feet of snow mainly above 8500 feet. The heaviest snow is expected in the northern mountains. && .DISCUSSION... The wet weather pattern will continue through Monday or Tuesday as a series of disturbances cross the area. The vast majority of the forecast area is expected to accumulate over 0.75 of an inch of rain over this time period, with over 2 inches across the high terrain. Several inches to over 18 inches of snow are expected tonight through Friday in the northern mountains mainly above 8500 feet. Another foot or two of snow will be possible across the very high terrain (above 9000 feet) this weekend into early next week. An upper level trough crossing northern NM from the west tonight will send a moist and gusty back door cold front plunging southwestward into the state tonight and Thursday, when it will reach the continental divide. Gusts up to 50 mph are briefly expected with the front on the far east central plains this evening, then gusts up to 45 mph will be possible below canyons opening into the middle Rio Grande Valley Thursday night. Moist east and southeast low level flow will persist over central and eastern areas through Friday night, then it will abate as one disturbance shifts northeast of the area on Saturday. A moist southeasterly return flow will again redevelop Sunday through Monday as an upper level low pressure system approaches from the upper Baja Peninsula and finally crosses. Models vary on the track and timing of the upper low as it crosses the region Sunday night through Tuesday, so there is some uncertainty about where the heaviest precipitation will be during this period. Severe thunderstorms will be possible Sunday and especially Monday. Drier air should move in from the west with a ridge of high pressure toward the middle of next week, but moisture trapped under the ridge will probably recycle with daily rounds of showers and thunderstorms at least in the mountains. 44 && .FIRE WEATHER... An upper-level low pressure system has moved into New Mexico today with widespread wetting rains through at least the weekend. Storm motion will generally be to the east-southeast about 10-15 mph. In the short term, poor ventilation rates will be a concern through about mid morning Thursday. Gap winds over the central mountain chain will resurface this evening and tomorrow night associated with a backdoor cold front. Overall, humidity recoveries will be excellent over the next several days. In addition, temperatures will remain 10 to 20 degrees below normal with a warming trend by Saturday. Precipitation totals across the state for the next 5 days will range from 0.25 in the northwest portion of the state to up to 3 inches or more over higher terrain. Most precipitation along the northern mountain chain will fall as snow with 8+ inches forecast over the eastern portion of the Sangres. && .AVIATION... 18Z TAF CYCLE An upper-level low pressure system currently over the New Mexico/ Arizona border is slowly making its way eastward. KGUP has already seen some showers this morning with showers and thunderstorms continuing this afternoon across almost all TAF sites. It's possible that showers will make it as far south as KROW. MVFR and some IFR conditions will be associated with this system. Some storms over the far northeast may become severe with isolated hail, heavy rain, and strong wind gusts as the main threats. Tonight, showers may change to snow over the far northern mountains, including KLVS. Wet conditions will prevail across the state tomorrow. Storm motion will be generally to the east-southeast at around 10-15 knots. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 38 64 42 61 / 20 20 70 60 Dulce........................... 35 58 37 57 / 50 90 90 80 Cuba............................ 36 57 37 55 / 50 60 80 50 Gallup.......................... 30 63 36 59 / 50 20 60 60 El Morro........................ 30 60 37 51 / 60 20 50 80 Grants.......................... 31 63 38 52 / 40 20 60 70 Quemado......................... 34 63 42 56 / 30 20 40 60 Glenwood........................ 42 74 48 65 / 30 0 20 50 Chama........................... 31 52 33 54 / 90 100 90 80 Los Alamos...................... 41 53 40 49 / 80 90 70 80 Pecos........................... 36 49 36 44 / 80 50 60 90 Cerro/Questa.................... 31 51 33 49 / 90 90 80 80 Red River....................... 25 38 28 41 / 100 100 80 80 Angel Fire...................... 25 42 28 45 / 100 90 80 80 Taos............................ 30 52 32 52 / 90 70 70 70 Mora............................ 29 45 31 44 / 90 80 70 80 Espanola........................ 41 59 41 55 / 80 70 60 70 Santa Fe........................ 40 52 40 48 / 80 40 60 80 Santa Fe Airport................ 37 57 38 51 / 60 40 60 70 Albuquerque Foothills........... 43 63 43 52 / 50 30 60 70 Albuquerque Heights............. 44 65 44 54 / 40 20 50 70 Albuquerque Valley.............. 44 67 45 56 / 40 20 50 70 Albuquerque West Mesa........... 44 65 46 55 / 40 30 60 70 Los Lunas....................... 41 68 42 56 / 30 20 50 70 Rio Rancho...................... 45 64 45 55 / 40 30 60 70 Socorro......................... 44 74 47 61 / 20 10 60 70 Sandia Park/Cedar Crest......... 39 55 39 45 / 50 40 60 80 Tijeras......................... 40 59 41 49 / 50 40 60 80 Moriarty/Estancia............... 34 59 34 48 / 40 30 50 80 Clines Corners.................. 35 52 33 43 / 60 30 50 80 Gran Quivira.................... 39 62 40 50 / 30 10 50 70 Carrizozo....................... 42 68 44 56 / 40 5 40 60 Ruidoso......................... 35 59 37 49 / 40 10 50 70 Capulin......................... 31 40 31 44 / 90 70 40 70 Raton........................... 33 47 33 47 / 90 60 50 60 Springer........................ 34 48 33 45 / 90 50 50 70 Las Vegas....................... 32 47 30 41 / 90 40 60 80 Clayton......................... 35 48 33 48 / 90 60 20 50 Roy............................. 36 48 34 43 / 90 30 30 70 Conchas......................... 43 58 40 50 / 90 30 30 60 Santa Rosa...................... 41 58 39 48 / 80 20 40 60 Tucumcari....................... 41 59 38 52 / 70 30 20 60 Clovis.......................... 40 58 36 49 / 60 20 20 60 Portales........................ 42 62 38 52 / 60 20 20 60 Fort Sumner..................... 44 61 40 50 / 70 20 30 50 Roswell......................... 51 71 47 54 / 20 0 40 60 Picacho......................... 45 64 42 48 / 20 10 50 50 Elk............................. 40 64 39 46 / 20 10 50 60 && .ABQ WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM MDT Friday for the following zones... NMZ510-512>515. Winter Weather Advisory until noon MDT Thursday for the following zones... NMZ527. && 44
Hazardous weather outlook, May 8, 3:57 AM MDT, 13 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 357 AM MDT Wed May 8 2019 NMZ501>540-091100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 357 AM MDT Wed May 8 2019 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A few strong or severe thunderstorms are possible today across northeast New Mexico. Large hail and damaging winds are the main threats. Tonight, snow will develop across the northern mountains as well as near Raton Pass. This heavy, wet snow will cause low visibilities and potentially slick bridges and overpasses. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Snow will continue through Thursday morning around Raton Pass where a few to several inches of snow may accumulate on grassy or elevated surfaces. Snow will persist through at least Friday across the higher elevations of the northern mountains, where up to one foot of snow is possible. While snow persists at the higher elevations, widespread rain will develop Friday elsewhere. Widespread rains may continue through Tuesday. These rainfall amounts could increase already high flows in some of the smaller drainages and rivers leading from the northern high terrain. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather and snow amounts through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
In the hours before
Special weather statement, May 8, 4:17 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
417 PM MDT Wed May 8 2019
NMZ531-082300-
Harding County-
417 PM MDT Wed May 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDING COUNTY UNTIL
500 PM MDT...
At 416 PM MDT, Doppler radar was tracking a strong thunderstorm near
Roy, or 16 miles northwest of Mosquero, moving northeast at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Roy and Chicosa Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3584 10429 3602 10431 3618 10397 3618 10396
3587 10388
TIME...MOT...LOC 2216Z 232DEG 14KT 3598 10412
CASpecial weather statement, May 8, 5:13 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
513 PM MDT Wed May 8 2019
NMZ531-082345-
Harding County-
513 PM MDT Wed May 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARDING COUNTY UNTIL
545 PM MDT...
At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Bueyeros, or 18 miles east of Mosquero, moving east at
15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
This storm will remain over mainly rural areas of east central
Harding County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3549 10347 3568 10375 3584 10367 3579 10337
3568 10338
TIME...MOT...LOC 2313Z 292DEG 13KT 3574 10363
44Special weather statement, May 8, 5:16 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
516 PM MDT Wed May 8 2019
NMZ532-082345-
Eastern San Miguel County-
516 PM MDT Wed May 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL COUNTY
UNTIL 545 PM MDT...
At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Conchas Dam, or 19 miles southwest of Mosquero, moving
east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
Locations impacted include...
Bell Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3539 10392 3549 10429 3568 10426 3569 10390
3564 10387 3563 10386
TIME...MOT...LOC 2316Z 280DEG 18KT 3557 10418
44The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 6:17 PM MDT | Areal Flood Advisory | ABQ | Cibola, McKinley | 118 min |
| May 8, 3:47 AM MDT | Winter Weather Advisory | ABQ | 62 hr | |
| May 8, 4:02 AM MDT | Special Weather Statement | ABQ | Colfax | 28 min |
| May 8, 4:33 AM MDT | Special Weather Statement | ABQ | Harding | 27 min |
| May 8, 5:35 AM MDT | Special Weather Statement | ABQ | Harding | 25 min |
| May 8, 4:17 PM MDT | Special Weather Statement | ABQ | Harding | 43 min |
| May 8, 5:13 PM MDT | Special Weather Statement | ABQ | Harding | 32 min |
| May 8, 5:16 PM MDT | Special Weather Statement | ABQ | Harding | 29 min |
| May 8, 5:49 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, San Miguel | 56 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.